Alabama, 2005Hail and Damaging Winds in Alabama, August 13, 2005
August 13, 2005 · NWS HUN · 5 events in 4 counties and zones
3 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 13, 1:58 AM CST, 6 hours 22 minutes earlier.
Area forecast discussion, Aug 13, 1:58 AM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
258 AM CDT SAT AUG 13 2005
.DISCUSSION...
LATEST IR IMAGERY SHOWING A COMBINATION OF MID LEVEL BLOWOFF FROM
EARLIER CONVECTION AND DEVELOPING STRATUS ACROSS THE CWA THIS MRNG.
PATCHY FOG ALSO BEING REPORTED WITH A FEW SPOTS DOWN BELOW 1/2 SM
VISIBILITY. SFC ANALYSIS SHOWS A NON-DESCRIPT PATTERN ACROSS THE
REGION WITH MAINLY A WEAK BROAD HIGH EXTENDING FROM THE MID ATLANTIC
REGION TO THE NRN GULF OF MEXICO. PRIMARY FEATURE OF INTEREST CONTINUES
TO BE THE UPPER LOW THAT IS SITUATED ACROSS SWRN AL EARLY THIS MRNG.
CURRENT FCST THINKING REMAINS THE SAME AND HAVE MADE ONLY MINOR
ADJUSTMENTS FROM PREVIOUS PACKAGE. UPPER LOW WILL LIFT SLOWLY NE
TODAY ACROSS THE CWA. THE COMBINATION OF LIFT/UVM UNDERNEATH THE
UPPER LOW...ALONG WITH LOW LEVEL THTE/MSTR CONVERGENCE AND DAYTIME
HEATING...SHOULD LEAD TO SCT SHRA/TSRA ACROSS THE AREA. INCLUDED
SLIGHTLY HIGHER POPS ACROSS NERN ZONES BASED ON EXPECTED MOVEMENT
OF THE LOW. THERMODYNAMIC PROFILES INDICATE THAT PRIMARY STORM
THREATS WOULD BE LOCALLY HEAVY RAINFALL (PWS NEAR 2)...THOUGH
DOWNBURSTS MAY BE A CONCERN WITH STRONGER STORMS. UPPER LOW WILL
BECOME MORE DIFFUSE ON SUNDAY...BUT AIRMASS WILL REMAIN QUITE MOIST
AND UNSTABLE. WITH K INDICES NEAR 40 AND SUBSTANTIAL CAPES...FEEL
SCT CATEGORY POPS ARE WARRANTED THROUGH THE ENTIRE WEEKEND.
THE NAM AND GFS NOW SWING THE REMNANTS OF THE UPPER LOW (IN THE
FORM OF A SHEAR AXIS) BACK WESTWARD INTO ALABAMA BY MIDWEEK. THIS
COULD INCREASE OUR RAIN CHANCES SLIGHTLY ONCE AGAIN BY WEDNESDAY
BEFORE IT EVENTUALLY GETS ABORBED UNDERNEATH THE BUILDING
SUBTROPICAL RIDGE. OTRW...A WARM AND HUMID PATTERN WILL REMAIN
ENTRENCHED ACROSS THE REGION WITH PRIMARILY ISOLD/WDLY SCT AFTN TO
EARLY EVENING SHRA/TSRA ACTIVITY.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 90 72 92 72 / 40 20 30 20
SHOALS 94 71 95 72 / 40 20 30 20
CULLMAN 91 70 92 72 / 40 20 30 20
FAYETTEVILLE 90 70 92 71 / 40 20 30 20
FORT PAYNE 88 70 90 69 / 50 20 30 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
15/CBD
Hazardous weather outlook, Aug 13, 3:04 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
404 AM CDT SAT AUG 13 2005
ALZ001>010-016-TNZ076-096-097-131830-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
404 AM CDT SAT AUG 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(TODAY AND TONIGHT)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
PATCHY FOG WILL AFFECT PORTIONS OF THE TENNESSEE VALLEY THROUGH
ROUGHLY 9 AM. THE FOG MAY BE LOCALLY DENSE IN AREAS THAT HAVE
RECEIVED RECENT RAINFALL...AND IN NORMAL FOG PRONE LOCATIONS.
AN UPPER LEVEL LOW PRESSURE SYSTEM LOCATED ACROSS SOUTHWEST ALABAMA
EARLY TODAY WILL LIFT NORTHWARD INTO THE TENNESSEE VALLEY THIS
AFTERNOON AND EVENING. THIS LOW PRESSURE SYSTEM...COMBINED WITH A
MOIST AND UNSTABLE ATMOSPHERE...WILL LEAD TO SCATTERED THUNDERSTORM
DEVELOPMENT ACROSS THE AREA BY EARLY AFTERNOON. A FEW STRONG TO
MARGINALLY SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY THREATS BEING
LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
GUSTY WINDS. THUNDERSTORMS WILL BEGIN TO DISSIPATE SHORTLY AFTERNOON
SUNSET THIS EVENING.
.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
A TYPICAL SUMMERTIME PATTERN WILL PERSIST THROUGH MUCH OF THE PERIOD
WITH A MOIST AND UNSTABLE AIRMASS REMAINING IN PLACE ACROSS THE
REGION. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN...
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED THROUGH THE OUTLOOK PERIOD.
CBD
In the hours before
Special weather statement, Aug 13, 7:07 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
807 AM CDT SAT AUG 13 2005
ALZ009-1314005-
JACKSON-
807 AM CDT SAT AUG 13 2005
...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 900 AM...
AT 805 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR GURLEY...OR 15 MILES WEST OF
SCOTTSBORO...MOVING SOUTHEAST AT 5 MPH.
WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM. ONE TO ONE AND ONE HALF
INCHES OF RAIN ARE POSSIBLE IN LOCALIZED AREAS OF FAR SOUTHWEST
JACKSON COUNTY.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GARTH.
WOODVILLE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KULA
Special weather statement, Aug 13, 7:22 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
822 AM CDT SAT AUG 13 2005
TNZ076-131400-
MOORE-
822 AM CDT SAT AUG 13 2005
...SIGNIFICANT WEATHER ALERT FOR MOORE COUNTY UNTIL 900 AM...
AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TULLAHOMA...OR 8 MILES NORTHEAST OF
LYNCHBURG. THIS STORM WAS NEARLY STATIONARY.
WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LYNCHBURG.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KULA
Special weather statement, Aug 13, 7:22 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
822 AM CDT SAT AUG 13 2005
TNZ076-131400-
MOORE-
822 AM CDT SAT AUG 13 2005
...SIGNIFICANT WEATHER ALERT FOR NORTHERN MOORE COUNTY UNTIL 900
AM...
AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TULLAHOMA...OR 8 MILES NORTHEAST OF
LYNCHBURG. THIS STORM WAS NEARLY STATIONARY.
WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RURAL LOCATIONS OF NORTHERN MOORE COUNTY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KULA
Special weather statement, Aug 13, 7:42 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
842 AM CDT SAT AUG 13 2005
ALZ006-007-131430-
MADISON-MORGAN-
842 AM CDT SAT AUG 13 2005
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN MADISON AND NORTHEASTERN
MORGAN COUNTIES UNTIL 930 AM...
AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRIANA...OR 7 MILES SOUTH OF REDSTONE
ARSENAL. THIS STORM WAS NEARLY STATIONARY.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
TRIANA.
LACEY SPRINGS.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
KULA
Special weather statement, Aug 13, 7:52 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
852 AM CDT SAT AUG 13 2005
ALZ009-131430-
JACKSON-
852 AM CDT SAT AUG 13 2005
...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 930 PM...
AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLYWOOD AND SCOTTSBORO...MOVING EAST
AT 5 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LARKINSVILLE.
SCOTTSBORO.
HOLLYWOOD.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KULA
Special weather statement, Aug 13, 8:08 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
908 AM CDT SAT AUG 13 2005
ALZ006-131500-
MADISON-
908 AM CDT SAT AUG 13 2005
...SIGNIFICANT WEATHER ALERT FOR CENTRAL AND SOUTHERN MADISON COUNTY
UNTIL 1000 AM...
AT 905 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR HUNTSVILLE AND JUST SOUTH OF
HUNTSVILLE...MOVING SOUTHEAST AT 5 MPH.
WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HUNTSVILLE.
HADEN.
HAMPTON COVE.
IF ON OR NEAR DITTO LANDING ALONG THE TENNESSEE RIVER...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KULA
Event by event
3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Jackson
- When
- August 13, 8:20 AM CST to 8:23 AM CST
- Where
- Jackson County, 5 mi N of Hollywood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.783, -85.983
Several trees and power lines were blown down along County Roads 33 and 470.
Lightning, Jackson
- When
- August 13, 10:45 AM CST to 10:46 AM CST
- Where
- Jackson County, Scottsboro
- Injuries
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
A woman was struck by lightning while on the telephone inside her residence. The woman was transported to the hospital for treatment.
Thunderstorm Wind, Lauderdale
- When
- August 13, 1:05 PM CST to 1:08 PM CST
- Where
- Lauderdale County, Elgin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.850, -87.383
Several trees were blown down along Highway 101 just north of Highway 72. Also, minor roof damage occurred to a few out buildings.
Hail, Morgan
- When
- August 13, 2:40 PM CST to 2:45 PM CST
- Where
- Morgan County, Decatur
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.617, -86.983
Nickel size hail was reported in southern sections of Decatur.
Thunderstorm Wind, Lawrence
- When
- August 13, 3:15 PM CST to 3:18 PM CST
- Where
- Lawrence County, Speake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.417, -87.067
A tree and a few power lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, August 13, 20051 death · $25,000 · 70 kt wind · 13 events
- Lightning Strike in Tennessee, August 13, 20051 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, August 13, 200515 injured · 1 event
- Flash Flooding and Flooding in Texas, August 13 to 20, 2005$1.1 million · 21 events
- Flash Flood and Damaging Wind in Georgia, August 13, 2005$1.1 million · 3 events
- Lightning Strikes in South Carolina, August 13 to 14, 2005$460,000 · 2 events
- Hail and Damaging Winds in Ohio, August 13, 2005$269,000 · 50 kt wind · 13 events
- Tornado and Hail in Indiana, August 13, 2005$79,000 · F1 · 12 events
- Flash Flooding and Hail in New Mexico, August 13, 2005$100,000 · 50 kt wind · 5 events
- Flooding in Georgia, August 13, 2005$50,000 · 2 events
- Tornado in Missouri, August 13, 2005$50,000 · F0 · 1 event
- Lightning Strike in New York, August 13, 2005$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469699, 5469700, 5469701, 5469702, 5469758.